Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What is the cause of nausea and muscle pain with a hiatal hernia?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5366 Questions
Last october i started having spells of nausea and chest pain. It was discovered that I have a hiatal hernia. I was prescribed 40mg a day of prilosec. Since then, about every two weeks I still am having episodes but with different symtoms. I am extemely dizzy, nauseous, muscle pain, blurry vision (which is quite scary), headaches, ear pressure . It feels like I am dying during these episodes. Could the prilosec be causing this? Before taking it my episodes never included dizziness or blurry vision. I have read online that these are possible side effects and that it is not good for long term use. I am on my 11th week. I have also read that mastic gum can help the acid reflux? What is your opinion? Could the prilosec be my problem? I have had my heart, brain and gall bladder tested. All were Normal results.
Posted Mon, 10 Mar 2014 in GERD
Answered by Dr. Grzegorz Stanko 27 minutes later
Brief Answer: Detailed below. Detailed Answer: Hello! Thank you for the query. So as I understand correctly you are pregnant (11th week - correct me if I`m wrong). It will be really hard to determine either Prilosec or pregnancy is giving you this symptoms. Generally pregnancy due to hormonal changes can give mentioned by you symptoms. And it is hard to establish the exact reason. If its about Prilosec side effects, you need to know that this is quite safe medicine. If the side effects appear, it is usually at the beginning of treatment. It is really hard for this medicine to cause side effects every two weeks or so. I do not think this is the reason. However you may try to decrease the dosage (40 mg is used to treat peptic ulcer , GERD dosage of it is 20 mg) and see if this will help. For sure you should try diet change which is very often enough for the symptoms to go away. Here is what you should do: 1. Avoid fatty foods, spicy foods, alcohol, coffee (very important), chocolate, fruit juices, mint 2. Do not eat before sleeping (last meal should be 2 hours before sleeping). 3. Put your head a little bit higher when sleeping. 4. Decrease Prilosec to 20 mgs If this wont help, you should have gastroscopy and long term esophageal pH recording. After this tests, you may be qualified to a surgery (Nissens fundoplication) which can give complete relief. If you are pregnant, please do not try mastic gum - you dont know how it can affect pregnancy. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Follow-up: What is the cause of nausea and muscle pain with a hiatal hernia? 30 minutes later
I am not pregnant. Im not sure where you got that. Im on my 11th week of taking prilosec I have been watching what I am eating. Prilosec is the only medication I am on and the only thing I have changed since the symptoms began. I stopped taking prilosec today and purchased mastic gum in case I need it. So far my stomach is feeling fine. Still having weakness and blurry vision which i will see if goes away with discontinued use of prilosec .
Answered by Dr. Grzegorz Stanko 35 minutes later
Brief Answer: . Detailed Answer: I`m sorry for my mistake about pregnancy. But it makes things a little bit easier. As you may try other anti acid medicine which can work better for you. Instead of Prilosec you may try Lansoprasole 30 mg or Pantoprasole 40 mg. As a newer medicines, you may find them better tolerable by your organism. You may try mastic gum, it is known to be antibacterial and antiinflammatory so may be helpful for your stomach issues. If weakness, dizziness and blurred vision will be still present please consider internal ear issues (like Menieres disease), sudden blood pressure drop (can be diagnosed with 24 hours blood pressure monitoring), heart arrhythmia (can be verified with holters 24 hours ECG). Please avoid mentioned before products. You may start Magnesium 400 mg supplementation especially if you have lots of stress, drink coffee or caffeinated drinks. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor